Virginia, 2008Damaging Wind in Virginia, June 26, 2008
June 26, 2008 · NWS MRX · 1 event in 1 county or zone
A boundary across southwest Virginia triggered isolated severe thunderstorms during the late afternoon hours. Storm reports were for damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across southwest Virginia triggered isolated severe thunderstorms during the late afternoon hours. Storm reports were for damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 1:46 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 26, 1:46 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT THU JUN 26 2008
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A BERMUDA HIGH OVER THE WESTERN ATLANTIC...WITH A
COLD FRONT ACROSS THE UPPER MS RIVER VALLEY. HIGHER LOW-LEVEL
MOISTURE TODAY HAS RESULTED IN A DECENT COVERAGE OF CONVECTION
ACROSS THE CUMBERLAND PLATEAU AND MOUNTAINS THIS AFTERNOON. SOME OF
THIS CONVECTION WILL LIKELY MOVE OUT OVER THE GREAT TN VALLEY BY
THIS EVENING...BUT EXPECT MOST OF THIS CONVECTION TO GRADUALLY
DISSIPATE WITH THE SETTING OF THE SUN. MODEL SOUNDINGS REVEAL
MODERATE LEVELS OF INSTABILITY DEVELOPING EACH AFTERNOON AND EVENING
THROUGH SATURDAY NIGHT. AS A RESULT...EXPECT SCATTERED CONVECTION TO
DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS...WITH A BETTER COVERAGE EACH SUCCESSIVE DAY. SOME STORMS WILL
LIKELY BECOME SEVERE EACH AFTERNOON AND EVENING...PRODUCING DAMAGING
WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A
BETTER CHANCE FOR ORGANIZED SEVERE TSTORMS WILL DEVELOP BY SATURDAY
NIGHT...AS A UNSEASONABLY STRONG UPPER-LEVEL TROUGH DEVELOPS OVER
THE GREAT LAKES REGION AND PUSHES A COLD FRONT TOWARDS THE FORECAST
AREA. WITH ALL OF THIS IN MIND...WILL MENTION SLIGHTLY HIGHER POPS
EACH SUCCESSIVE DAY THROUGH SATURDAY...WITH LIKELY POPS FOR SATURDAY
NIGHT. AS FOR TEMPS...THINK THAT MAXES WILL BE SLIGHTLY LOWER AND
MINS SLIGHT HIGHER EACH SUCCESSIVE DAY DUE TO AN EXPECTED GRADUAL
INCREASE IN MOISTURE AND CLOUDS.
.LONG TERM (SUNDAY THROUGH THURSDAY)...MODELS SHOW SOME DIFFERENCES
WITH TIMING OF A COLD FRONT DURING THE SUNDAY TIME FRAME. HOWEVER
...DO EXPECT TO STILL HAVE ASSOCIATED CONVECTION AFFECTING THE MRX
CWA INTO SUNDAY. MAY SEE SOME LINGERING SHOWERS AND THUNDERSTORMS
INTO SUNDAY NIGHT AS THE FRONT EXITS THE AREA. CONTINUED CHANCE OF
THUNDERSTORM ACTIVITY EXPECTED ON MONDAY AS THE TROUGH AXIS SLIDES
THROUGH. HOWEVER...FOR THE REST OF THE EXTENDED...SURFACE HIGH
PRESSURE BUILDS IN WITH DRY NORTHWESTERLY FLOW ALOFT FOR A RETURN TO
DRY AND SEASONAL CONDITIONS.
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 91 70 89 71 / 20 30 30 40 60
KNOXVILLE AIRPORT, TN 69 91 69 89 70 / 20 30 30 40 60
OAK RIDGE, TN 70 91 70 89 71 / 20 30 30 40 60
TRI CITIES AIRPORT, TN 62 89 65 87 66 / 20 30 30 40 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG/MJB
Hazardous weather outlook, Jun 26, 8:30 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT THU JUN 26 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
930 AM EDT (830 AM CDT) THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...PRODUCING STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
A FEW STORMS COULD BECOME SEVERE DURING THIS PERIOD...BRINGING
STRONG GUSTY WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.
A COLD FRONT WILL MOVE INTO THE AREA BY SATURDAY NIGHT...BRINGING A
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS...AND ALSO A BETTER
CHANCE FOR ORGANIZED SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE MOST PART...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED ON SATURDAY NIGHT WHEN THE COVERAGE OF
SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.
DMG
In the hours before
Special weather statement, Jun 26, 1:15 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT THU JUN 26 2008
TNZ081>083-098-099-261915-
BLEDSOE-HAMILTON-MARION-RHEA-SEQUATCHIE-
115 PM CDT THU JUN 26 2008
...STRONG THUNDERSTORMS WILL AFFECT THE SOUTHERN CUMBERLAND PLATEAU
THROUGH 315 PM EDT...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ALONG THE SOUTHERN CUMBERLAND
PLATEAU...MOVING NORTHEAST AROUND 15 MPH.
WINDS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DMG
Special weather statement, Jun 26, 1:52 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT THU JUN 26 2008
TNZ012>014-035>037-261945-
ANDERSON-CAMPBELL-CLAIBORNE-MORGAN-SCOTT-UNION-
252 PM EDT THU JUN 26 2008
...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN CUMBERLAND PLATEAU
THROUGH 345 PM...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND
PLATEAU...MOVING NORTHEAST AROUND 15 MPH.
WINDS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Jun 26, 3:38 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU JUN 26 2008
TNZ085-262130-
MCMINN-
438 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING MCMINN COUNTY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ATHENS...MOVING EAST AT 14 MPH.
THIS STORM WILL BE NEAR...
ATHENS BY 455 PM EDT.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
TD
Special weather statement, Jun 26, 3:59 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT THU JUN 26 2008
VAZ002-262130-
WISE-
459 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING WISE COUNTY...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF JENKINS...OR ABOUT 7 MILES
NORTH OF WISE...MOVING EAST AT 16 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
TD
Special weather statement, Jun 26, 4:29 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT THU JUN 26 2008
TNZ083-084-262215-
MEIGS-RHEA-
529 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING MEIGS AND RHEA COUNTIES...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DECATUR...MOVING NORTHEAST AT 20 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
TD
Thunderstorm Wind, Wise
- When
- June 26, 4:37 PM EST to 4:40 PM EST
- Where
- Wise County, 1.1 mi E of Stephens
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -82.580
Dispatch reported several trees and limbs downed by thunderstorm winds on and around Highway 23 to Wise.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111472.